Sign In | Create an Account | Welcome, . My Account | Logout | Subscribe | Submit News | Home RSS
 
 
 

Medications that cause osteoporosis (con’t)

August 31, 2011
By Mary Lou Williams, M. Ed. , Fort Myers Beach Bulletin, Fort Myers Beach Observer

The previous article on this subject discussed drugs long known to contribute to osteoporosis. These drugs include the corticosteroids such as cortisone, hydrocortisone, glucocorticoids, and prednisone. They include aluminum containing antacids, thyroid hormone therapy, progestin-based contraceptives such as Depo-Provera, anticoagulants (blood thinning drugs) and immunosuppressants such as cyclosporine, tacrolimus, and methotrexate. And finally,

these drugs include anticonvulsants such as Dilantin, Lithium, a drug used to treat manic-depression, and high dose loop duretics, such as Lasix. This article also discussed a class of drugs not known to have an effect on bone until recently - a class of antidepressants known as Selective Serotonin Re-Uptake Inhibitors of SSRIs. About a decade ago it was discovered that serotonin is involved in the breaking down and rebuilding of bone. And subsequently it was discovered that people on SSRIs had an increased risk of bone loss.

Heartburn/acid reflux drugs and the risk of osteoporosis

The connection between antacids and osteoporosis-related fractures was first made in 2006. In the December 27, 2006, issue of The Journal of the American Medical Association, Yu-Xiao Yang, et al studied the association between long-term use of proton pump inhibitors and hip fractures. The researchers observed that the risk of hip fracture was markedly increased among long-term users of high-dose proton pump inhibitor therapy compared with nonusers of these drugs. Proton pump inhibitors are powerful antacid drugs prescribed for gastro esophageal reflux disease and other related conditions. Brand names include Aciphex, Nexium, Prevacid, Prilosec and Protonix. The drugs are often taken for indefinite periods of time.

The results of the Yang study were corroborated by another study published in the August 12, 2008, issue of the Canadian Medical Association Journal . Use of proton pump inhibitors for seven or more years doubled the risk of an osteoporosis-related fracture. There was also a 62 percent increased risk of hip fractures after five or more years of using PPIs; the risk of hip fracture jumped to more than quadruple after seven or more years.

These drugs work by inhibiting secretion of hydrochloric acid, and this may affect calcium absorption in the small intestine. It may also affect the absorption of vitamin B12. It is well known that gastric acid is required to cleave vitamin B12 from food so it can subsequently be absorbed in the small intestine. Conditions which interfere with gastric acid production such as PPIs may therefore impair absorption of food-bound B12. Vitamin B12 deficiency in turn may impair bone formation and lead to decreased bone mineral density. (Tucker KL et al, "Low plasma vitamin B12 is associated with lower BMD: the Framingham Osteoporosis Study. J Bone Miner Res. 2005) Vitamin B12 deficiency is associated with an increase in falls. Low B12 may cause dizziness and vertigo from anemia, muscle weakness, cognitive impairment, and orthostatic hypotension (drop in blood pressure upon standing).

The most recent study supporting the effect of antacids upon bone was presented this June in Chicago at the Digestive Disease Week 2009 meeting. Study author Dr. Douglas A. Corley and his fellow scientists found that PPIs and histamine-2 receptor antagonists (HR2As) like Pepcid, Tagamet and Zantac increase the risk of hip and thigh fractures. Fracture risk rose 12% for subjects taking less than one pill a day, 30% for those taking the usual dose of one pill a day, and 41% for those taking more than one pill a day among patients in the study. Patients with hip fractures were 30% more likely than controls to have taken PPIs and 18% more likely to have taken H2RAs for at least two years. An increased risk was seen even in people taking medications for only 1 year. Corley noted that when people stopped taking these drugs, their risk for fractures dropped.

The irony of all this is that drugs used to treat heartburn and acid reflux may actually cause heartburn. A new study in the July, 2009 issue of Gastroenterology found that treatment with a proton pump inhibitor actually produced heartburn, acid reflex and indigestion in healthy volunteer's when they stopped taking the drugs after eight weeks of treatment. Taking the drugs for just a few months led to dependency. (Dr. Cristina Reimer, et al)

Diabetes drugs and the risk of osteoporosis

In the January 6, 2009, issue of the Canadian Medical Association Journal, YK Loke and colleagues reported on the impact of thiazolidinediones, a class of drugs which include rosiglitazone (Avandia) and pioglitazone (Actos), on the risk of fracture and bone loss among patients with diabetes. Based on 10 randomized controlled trials that lasted at least 12 months and involved over 13000 patients, the researchers found that long-term thiazolidinedione use doubles the risk of fractures among women with type 2 diabetes, without a significant increase in risk of fractures among men with type 2 diabetes. Use of thiazolidinediones was also associated with significant bone loss. In the April 28,2008, issue of the Archives of Internal Medicine, C. Meier and colleagues found an association between rosiglitazone and pioglitazone and fractures that was independent of patient age and sex. They concluded that long-term use of thiazolidinediones was associated with fractures, particularly of the hip and wrist, in patients with diabetes mellitus.

Mary Lou Williams, M. Ed., is a lecturer and writer in the field of nutrition. She welcomes inquiries. She can be reached at 267-6480.

 
 

 

I am looking for:
in:
News, Blogs & Events Web